Nunda Rural Ambulance
LMCS File Photo

Health officials are seeing a major increase in drug overdoses in Illinois due to an animal tranquilizer, which does not respond to Narcan, that is being mixed into heroin and cocaine.

The Illinois Department of Public Health (IDPH) sent a memo to EMS providers, hospitals and other health organizations in the state on Monday.

The memo said that the veterinary tranquilizer named Xylazine is increasingly involved in drug overdose deaths in Illinois.

The Northwestern University Feinberg School of Medicine said Xylazine is frequently used as an adulterant in mixtures of heroin, fentanyl and cocaine. It is often used to “bulk” up quantities of the drugs.

In 2018, just two overdose deaths in the state were associated with Xylazine. In 2020, 45 deaths were associated with the drug, which increased to 155 deaths in 2021.

[Suggested Article]  New law going into effect January 1 will require all homes in Illinois to have 10-year smoke detectors

According to Illinois Poison Control Center, an overdose involving the drug will cause coma, slow heart rate and hypertension followed by hypotension.

Naloxone, also known as Narcan, does not work in reversing the effects of Xylazine, according to the IDPH memo.

There are also no real-time clinical tests available to emergency providers to see if Xylazine is present in a patient.

Law enforcement reports drugs laced with xylazine are often called “tranq” and sold mixed with cocaine or fentanyl, the memo said.

Vice News reported last month that users of Xylazine in Philadelphia were losing their fingers and toes due to the drug.